Hail, Surry
- When
- June 9, 1:00 PM EST
- Where
- Surry County, Spring Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.170, -76.970
Quarter size hail was reported near the intersection of Route 10 and Route 40.
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 9, 12:54 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 154 PM EDT TUE JUN 9 2009 .SYNOPSIS... HIGH PRESSURE WILL REMAIN CENTERED OFF THE SOUTHEAST COAST TODAY. A WEAK COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TODAY THROUGH TONIGHT...THEN WILL STALL OUT JUST NORTH OF THE AREA THROUGH THURSDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC REGION ON FRIDAY...FOLLOWED BY WEAK HIGH PRESSURE ON SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SFC TROUGH MVG THROUGH THE LWR MARYLAND EASTERN SHORE...DOWN THROUGH THE MIDDLE PENINSULA AND INTO SOUTH CNTRL VA THIS MORNING. CONVECTION DVLPD OVER NORTHERN PORTIONS OF THE CWA ALONG THIS BNDRY...WITH SOME STORMS PRODUCING HAIL...GUSTY WINDS AND VERY HEAVY RA OVER OUR MARYLAND COUNTIES. A COLD FRONT CURRENTLY DRAPED OVER THE OHIO VALLEY WILL CONTINUE TO MOVE TO THE E TODAY ACROSS THE MID ATLANTIC REGION. MODELS GENERALLY AGREE ON KEEPING THE MAJORITY OF THE ENERGY AND LIFT WITH THIS SYSTEM JUST TO OUR N INTO NRN MD/DE...PA AND NJ. HOWEVER...PLENTIFUL MOISTURE WILL REMAIN IN PLACE ACROSS OUR AREA WITH SFC DEWPOINTS IN THE MID 60S TO NEAR 70. EXPECT SHOWERS TO INCREASE IN COVERAGE TODAY FROM W TO E (HIGHEST CHANCES OVER NRN HALF OF THE FA CLOSEST TO THE VORT MAX)...AND CONVECTION IS ALSO EXPECTED TO INCREASE AGAIN GOING INTO THE AFTERNOON HRS AS SFC HEATING RAPIDLY DESTABILIZES THE LLVLS. ANY CONVECTION THAT DOES DEVELOP HAS THE POTENTIAL TO BE SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. COULD ALSO HAVE BRIEF HEAVY RAINFALL WITH HEAVIEST SHOWERS/STORMS GIVEN SUCH HIGH PWATS (AROUND 2 IN). WILL MENTION/HIGHLIGHT THESE THREATS IN THE HWO. AS FAR AS THREAT AREAS ARE CONCERNED...SPC HAS EXPANDED THE AREA OF SLIGHT RISK TO COVER MOST OF OUR PIEDMONT AND RICHMOND AREA COUNTIES...AS WELL AS PORTIONS OF THE EASTERN SHORE. MODELS ARE ALL OVER THE PLACE ON PLACEMENT OF CONVECTION THIS AFTN/EVNG...BASED ON TRACK/TIMING OF UPR LVL S/W MVG OVER THE AREA LATER TONIGHT/INTO THE OVERNIGHT HRS. HIGH TEMPS TODAY WILL MAINLY BE 85 TO 90. HIGHS AT THE BEACHES WILL BE IN THE UPR 70S NORTH...TO LWR/MID 80S SOUTH WITH AFTERNOON SEABREEZE DEVELOPMENT. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... CONVECTION MAY STILL MANAGE TO LAST INTO THE LATE EVENING HOURS (ESPECIALLY OVER THE E/NE PORTIONS OF OUR AREA) WITH MODELS PROGGING CAPES OF 2500-3500 J/KG (HIGHEST IN ERN/SERN HALF OF FA). LOW TEMPS TONIGHT WILL RANGE FROM NEAR 65 FAR N/NW TO LWR 70S FAR SE WITH DEWPOINTS REMAINING IN THE UPR 60S THERE. THE COLD FRONT WILL SLOW DOWN AND EVENTUALLY STALL OUT JUST TO OUR NORTH BY WEDNESDAY. EXPECT ANOTHER ROUND OF CONVECTION TO DEVELOP LATE WEDNESDAY MORNING/EARLY AFTERNOON...ALTHO SEVERE CHANCES LOOK LOWER WITH LIMITED FORCING MECHANISMS IN PLACE TO ADEQUATELY DEVELOP ANY MODERATE TO INTENSE ACTIVITY. DO EXPECT ANOTHER MUGGY DAY WITH DEWPOINTS REMAINING 65 TO 70. HIGH TEMPS WILL AGAIN BE 85 TO 90...EXCEPT UPR 70S AT THE NRN BEACHES AND LWR/MID 80S AT THE SRN BEACHES. LOW TEMPS WEDNESDAY NIGHT WILL AGAIN RANGE FROM 65 IN THE N/NW TO LWR 70S AT AREAS ADJACENT TO ALBERMARLE SOUND. THE UPPER LEVEL PATTERN FLATTENS OUT BY THURSDAY...AND A SERIES OF SHORTWAVE TROFS WILL RIDE ACROSS THE OLD STALLED OUT FRONTAL BOUNDARY...MAINLY JUST N OF OUR AREA. CHANCE POPS CONTINUE THRU THURSDAY...HIGHEST IN THE N. HIGH TEMPS THURSDAY WILL AGAIN BE 85 TO 90 (BUT COOLER AT THE BEACHES). && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... CHC POPS FRI AS S/W MOVG E IVOF MASON DIXON LINE PULLS A CDFRNT ACROSS RGN. THIS BNDRY THEN PROGGED TO STALL ACROSS CAROLINAS INTO THE WKEND. WEAK HIGH PRS BUILDS IN FROM THE N...WITH TRICKY PART OF THE FCST DETERMINING JUST WHERE IT RAINS. FOR NOW...XPCT BEST CHC (30-40%) POPS WILL BE ALONG SRN HALF OF FA (CLOSER TO BNDRY). BASICALLY 10-20% POPS ACROSS NRN CNTYS FROM FRI NITE THRU SUN. BNDRY THEN RETURNS BACK N A S A WRM FRNT MON WITH CHC POPS ALL AREAS. HIGHS THRU PRD IN THE 80S. LOWS IN THE 60S. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... MOISTURE...INSTABILTY AND SUN WILL RESULT IN AFTN ERLY EVE SHWRS/TSTMS...SOME OF THE STORMS COULD BE SVR WITH LOCALLY HEAVY RA. WITH NO DEFINED FOCUS FOR THE TSTMS HAVE OPTED TO HANDLE WITH CB IN THE FORECAST BEGINNING 19Z IN THE W AND BY 21Z ALONG THE CST. FOG FORMATION XPCTD OVERNIGHT WITH SBY IFR/LIFR...HAVE KEPT OTHER SITES IFR BUT IF SHWRS AFFECT THEM THIS AFTN THEY COULD GO LIFR. FOG SHUD LIFT BY 14Z WITH MOSTLY CLR CONDITIOS FOR WED. WED AFTN THROUGH THE WEEKEND...WITH THE SEASONABLY WARM/HUMID CONDITIONS REMAINING IN PLACE...EXPECT ADDITIONAL SHOWERS/TSTMS TO FIRE DURING THE PEAK HEATING HOURS WED THROUGH FRI...AS THE NEXT COLD FRONT WILL BE SLOW TO MOVE THROUGH THE MID ATLC REGION (I.E. LATE FRI INTO EARLY SAT). WILL ALSO EXPECT AREAS OF FOG EACH NIGHT...AGAIN LOCALLY DENSE (IFR/LIFR VSBYS)...BASED ON THE AMOUNT OF OVERNIGHT CLEARING. && .MARINE... FEW ISSUES IN THE SHORT TERM...AS OVERALL SUMMERTIME PATTERN (WEAK PRESSURE GRADIENT...STRONG OVER-WATER STABILITY) SHOULD KEEP WIND/WAVE CONDITIONS BELOW SMALL CRAFT ADVISORY THRESHOLDS. WILL HAVE TO KEEP AN EYE ON A SRLY SURGE OVER CHES BAY WED NIGHT...ESP PER THE NAM TRENDS...THOUGH CLIMATOLOGY WOULD SUGGEST GIVEN THE ANTICIPATED PRESSURE GRADIENT IT MAY BE A BIT TOO SOON FOR SUSTAINED WINDS NEAR 20 KTS (GIVEN BAY TEMPS CLOSER TO THE LWR 70S THAN AROUND 80F). AS FOR THE RIP CURRENT RISK TODAY...OBSERVED MID ATLC BUOYS (44009, 44099, 44014) ALL SHOW A SECONDARY SWELL OF 1-2 FT (HIGHEST S OF CAPE CHARLES LIGHT) WITH A 18 SECOND PERIOD. WHILE NOT THE DOMINANT WAVE...WAVE WATCH III GUIDANCE IS NEVERTHELESS NOT PICKING UP ON THIS RESIDUAL LONG PERIOD ENERGY AT ALL IN ITS SPECTRAL BULLETINS. BASED ON LOCAL WORKSHEET...PRESENCE OF SUCH A SWELL (WHILE NOT DOMINANT) WOULD BE SUFFICIENT TO WARRANT A MODERATE RISK FOR RIP CURRENTS ACROSS THE MID ATLC BEACHES BTWN OCEAN CITY MD AND COROLLA NC. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...NONE. && SYNOPSIS...JRL NEAR TERM...JYM/JRL SHORT TERM...JRL LONG TERM...JRL/MPR AVIATION...CY MARINE...BKH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 955 AM EDT TUE JUN 9 2009 NCZ012>016-030>032-VAZ092-093-096-097-101400- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN- PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-CHESAPEAKE- 955 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. NCZ017-102-VAZ095-098-101400- INLAND CURRITUCK-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH- VIRGINIA BEACH- 955 AM EDT TUE JUN 9 2009 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ633-650-652-654-656-658-101400- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 955 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MDZ021>023-VAZ048-049-060>091-094-101400- DORCHESTER-WICOMICO-SOMERSET-FLUVANNA-LOUISA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY- AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN- ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- NEWPORT NEWS/HAMPTON- 955 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MDZ024-025-VAZ099-100-101400- INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA- 955 AM EDT TUE JUN 9 2009 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ANZ630>632-101400- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- 955 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY AND THE SOUTHERN CHESAPEAKE BAY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOON AND EVENING HOURS. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON BOTH WEDNESDAY AND THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1038 AM EDT TUE JUN 9 2009 MDZ022-024-025-091545- INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD- 1038 AM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL WORCESTER COUNTY... AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES WEST OF ASSATEAGUE NATIONAL REFUGE... MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR CEDARTOWN AT 1045 AM EDT...NEWARK AT 1050 AM EDT...IRONSHIRE AT 1055 AM EDT...BERLIN AT 1100 AM EDT...SNUG HARBOR AT 1110 AM EDT...OCEAN CITY MUNICIPAL AIRPORT AT 1115 AM EDT. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 114 PM EDT TUE JUN 9 2009 VAZ066-067-070>073-079>086-088>091-091815- BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GLOUCESTER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LUNENBURG VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NOTTOWAY VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-YORK VA- 114 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORMS DEVELOPING... AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG THUNDERSTORMS RAPIDLY DEVELOPING FROM URBANNA TO 12 MILES WEST OF MCKENNEY...OR FROM URBANNA TO 6 MILES SOUTHEAST OF BLACKSTONE...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... FIVE FORKS AROUND 120 PM EDT... SANDYBOTTOM AROUND 125 PM EDT... URBANNA AROUND 130 PM EDT... PETERSBURG NATIONAL BATTLLEFIELD AROUND 135 PM EDT... WALKERS AROUND 140 PM EDT... NEW HOPE AROUND 145 PM EDT... EXPECT FREQUENT LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. SMALL HAIL IS ALSO POSSIBLE. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 123 PM EDT TUE JUN 9 2009 VAZ067-079-080-091830- BRUNSWICK VA-DINWIDDIE VA-NOTTOWAY VA- 123 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHSIDE VIRGINIA... AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 16 MILES NORTH OF LAWRENCEVILLE...OR ABOUT 8 MILES SOUTHEAST OF BLACKSTONE...MOVING SOUTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BARROWS STORE AT 135 PM EDT...ORDSBURG AT 140 PM EDT...DANIELTOWN AT 155 PM EDT...ALBERTA AT 225 PM EDT... COCHRAN AT 230 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 123 PM EDT TUE JUN 9 2009 NCZ013-014-031-091830- CHOWAN NC-GATES NC-HERTFORD NC- 123 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORM DEVELOPING IN GATES COUNTY IN NORTHEAST NORTH CAROLINA... AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF GATESVILLE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR EURE AT 130 PM EDT...RAYS BEACH AT 150 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. HEAVY RAINFALL WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 126 PM EDT TUE JUN 9 2009 NCZ015>017-102-091845- CAMDEN NC-EASTERN CURRITUCK NC-PASQUOTANK NC-WESTERN CURRITUCK NC- 126 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORM DEVELOPING OVER ELIZABETH CITY...NORTH CAROLINA... AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ELIZABETH CITY...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAMDEN AT 150 PM EDT...BELCROSS AT 155 PM EDT...WHITEHALL SHORES AT 205 PM EDT...TAYLORS BEACH AT 225 PM EDT...BARTLETT...AND...INDIANTOWN AT 240 PM EDT...SHILOH...AND... RIDDLE AT 245 PM EDT. EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MCNATT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 154 PM EDT TUE JUN 9 2009 VAZ080-081-087>089-092-093-091845- DINWIDDIE VA-GREENSVILLE VA-ISLE OF WIGHT VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- 154 PM EDT TUE JUN 9 2009 ...STRONG THUNDERSTORM MOVING INTO SOUTHSIDE VIRGINIA... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM FROM CLAREMONT TO 21 MILES SOUTHWEST OF DISPUTANTA...OR FROM CLAREMONT TO 8 MILES NORTHEAST OF PURDY...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WAVERLY AROUND 240 PM EDT... EXPECT SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. 05
The Norfolk radar (KAKQ), 21 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
9 hail, 9 thunderstorm wind, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Quarter size hail was reported near the intersection of Route 10 and Route 40.
Nickel size hail was reported.
A possible funnel cloud was reported near Hickory Fork Road.
Several trees were downed at Route 40 near the Surry and Sussex county line.
Quarter size hail was reported at the intersection of Princess Anne Boulevard and Elbow Road.
Lightning strike knocked a hole in a roof and produced a fire in a house in the Redwing section off General Booth Boulevard.
Penny size hail was reported.
Penny size hail was reported.
Several trees were downed along Lake Kilby Road.
Golf ball size hail was reported near the Suffolk-Isle of Wight county line.
Large tree limbs were downed near Churchland.
Multiple trees were downed and roofs of several homes were damaged.
Tea cup size hail was reported by multiple trained spotters.
Numerous large trees were downed in the vicinity of Chesapeake Square Mall.
Six inch tree branches were downed.
Nickel size hail was reported.
Several trees were downed near Highway 58 near the weighing station.
Motorists reported golf ball size hail along Route 17 just north of the Virginia North Carolina border.
Numerous trees and power lines were downed.
Multiple trees were downed in Windsor near the intersection of Highway 460 and Highway 258.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185117, 185114, 185108, 185122, 185158, 185152, 185126, 185145, 185148, 185128, 185133, 185166, 185144, 185156, 185143, 185137, 185139, 185163, 185098, 185160.